Missouri, 2023Drought in Missouri, May 30 to 31, 2023
May 30 to 31, 2023 · NWS EAX · 3 events in 3 counties and zones
After a pretty wet late winter and early spring a fairly prolonged dry spell caused areas of western into central Missouri to fall well behind seasonal normal rainfall. By mid to late May severe drought was declared for a number of counties across Missouri.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a pretty wet late winter and early spring a fairly prolonged dry spell caused areas of western into central Missouri to fall well behind seasonal normal rainfall. By mid to late May severe drought was declared for a number of counties across Missouri. As of at least late May there were no widespread impacts from this drought. Drought conditions worsened into early June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 29, 11:34 PM CST, 26 minutes earlier.
Area forecast discussion, May 29, 11:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1234 AM CDT Tue May 30 2023
.Discussion...
Issued at 329 PM CDT MON MAY 29 2023
A temperature boundary sat across the far western MO this morning
with temperatures around 60-65F across the KC metro while
Clinton, Warrensburg, and Cameron sat in the mid-50s at sunrise.
Solar heating through the morning quickly washed out this
temperature differential with most areas reaching upper 70s and
lower 80s this afternoon. However, this boundary could be used to
highlight areas where scattered precipitation this afternoon and
evening is more likely. Through the overnight, the synoptic scale
Rex block over the eastern CONUS gradually moved eastward shifting
the axis of southerly flow toward the east. This results in a
more direct fetch of Gulf air which continues to push warm air
and moisture into the region. The axis of moisture transport is
set up across eastern KS and western MO nearly colocated with the
overnight warm sector observed earlier. Furthermore, this
morning's warm sector points toward a possible area of isentropic
ascent which may give just enough lift that showers and
thunderstorms could develop across far western MO and eastern KS
late this afternoon and evening.
Short term model guidance this morning did not present a clear
picture of expectations with some models sparking scattered
showers and storms along the MO/KS state line while others keep
them further west across eastern KS. A small mesoscale convective
vortex (MCV) is moving across SE KS and is expected to pass the
southern sides of our coverage area. While mesoanalysis guidance
paints the environment east of the MO/KS state line less favorably
for convection, the presence of some deeper cumulus clouds
suggest at least enough elevated instability that a shower or
thunderstorm may develop later this afternoon and evening as the
disturbance moves across areas south of I-70. Precipitation is not
expected to last long with no severe weather anticipated.
However, any thunderstorms that develop during peak heating late
this afternoon may produce heavy rain, gusty winds, with some
small hail possible. Broad surface convergence along a line
extending from approximately Tonganoxie, KS north through
Atchison, KS as well as Mound City, MO looks to be the likely
initiation point for isolated convection north of I-70; however,
confidence for precipitation occurring is lower than areas south
of I-70.
The overall synoptic pattern we have been dealing with for the past
several days is expected to persist. A general lack of upper level
flow combined with continued warm air and moisture advection into
the region keeps the atmosphere just unstable enough to keep chances
for pop-up showers and thunderstorms around through the week. As
temperatures and dew points increase, instability subtly increase
increasing both the coverage and intensity of pulse storms.
However, the lack of a substantial wave and midlevel flow keeps
the severe potential fairly low. Again, an isolated storm with
heavy rain, gusty winds, and some hail is plausible. The continued
push of warm air is expected to elevate temperatures toward the
upper 80s and possibly low 90s by the end of the week. Dew points
push into the 60s making it feel slightly muggier, but it should
not feel as uncomfortable as it can get during the peaks of July.
Long range guidance does show some hope to end this stagnant
pattern suggesting a breakdown of the Rex block as we head towards
this coming Friday and a further breakdown of the blocking high
mid next week. While uncertainties and confidence in this outcome
remained mixed, this does look to present an opportunity for upper
level flow to open up enabling the pattern to become more free
flowing and potentially active across the eastern CONUS.
&&
.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1229 AM CDT TUE MAY 30 2023
Skies will be clear to the start the day off with light winds.
Moisture will slightly increase this afternoon and expect cumulus
clouds to develop with VFR bases. There is the potential for rain
showers and thunderstorms to develop this afternoon, though there
is not much to help it get organized. Currently watching to see
how the activity over Nebraska might modify the environment
downstream. If thunderstorms develop, isolated gusty winds are
possible. For now, model guidance remains quite spread on timing
and intensity of storms. Given the environment, have placed a few
hours of -SHRA and VCTS in the KC Metro TAFs for later this
afternoon. Expecting VFR for most of the day, and only a brief
period of MVFR or IFR if an intense shower/storm moves directly
over the terminal.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...Pesel
Aviation...Krull
Hazardous weather outlook, May 29, 2:23 AM CST, 21 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
323 AM CDT Mon May 29 2023
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-300830-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
323 AM CDT Mon May 29 2023
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Rain showers and non-severe thunderstorms are possible Monday late
afternoon and into the evening.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Rain showers and non-severe thunderstorms are forecast for portions
of Tuesday and Wednesday this week.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Drought, Chariton
- When
- May 30, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Chariton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.515, -92.963 (the zone’s center; the record gives no point)
By mid to late May conditions had become much drier from the wet early start to early spring. By mid to late spring the area became deficit of normal rainfall by several inches, resulting in a declaration of severe (D2) drought. Impacts from this drought still appear to be minor, but drought conditions worsened as it went into June.
Drought, Schuyler
- When
- May 30, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Schuyler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.470, -92.521 (the zone’s center; the record gives no point)
By mid to late May conditions had become much drier from the wet early start to early spring. By mid to late spring the area became deficit of normal rainfall by several inches, resulting in a declaration of severe (D2) drought. Impacts from this drought still appear to be minor, but drought conditions worsened as it went into June.
Drought, Adair
- When
- May 30, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Adair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.191, -92.601 (the zone’s center; the record gives no point)
By mid to late May conditions had become much drier from the wet early start to early spring. By mid to late spring the area became deficit of normal rainfall by several inches, resulting in a declaration of severe (D2) drought. Impacts from this drought still appear to be minor, but drought conditions worsened as it went into June.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Texas, May 30, 20231 injured · $1.0 million · 0.75 in hail · 2 events
- Hail and Damaging Winds in Nebraska, May 30 to 31, 2023$51,000 · 1 in hail · 8 events
- Damaging Winds in Oklahoma, May 30, 2023$37,000 · 74 kt wind · 4 events
- Hail and Damaging Winds in Kansas, May 30, 20231.25 in hail · 17 events
- Flash Flood and Flood in Kansas, May 30 to 31, 20231.75 in hail · 15 events
- Hail and Damaging Winds in Minnesota, May 30, 20231.25 in hail · 13 events
- Hail and Damaging Winds in Kansas, May 30, 20231.75 in hail · 8 events
- Flash Flooding and Hail in Iowa, May 30, 20230.88 in hail · 6 events
- Hail in Kansas, May 30, 20231 in hail · 5 events
- Hail in South Dakota, May 30, 20231.75 in hail · 4 events
- Hail in Minnesota, May 30, 20231 in hail · 4 events
- Hail in Colorado, May 30, 20231 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092930, 1092931, 1092932.